1. Kinki University Nara Hospital, Nara, Japan;
2. Center for Integrative Education in Pharmacy and Pharmaceutical Sciences, Graduate School of Pharmaceutical Sciences, Kyoto University, Kyoto, Japan;
3. Department of Systems Biosciences for Drug Discovery, Graduate School of Pharmaceutical Sciences, Kyoto University, Kyoto, Japan;
4. Kyoto Constella Technologies Co., Ltd., Kyoto, Japan.
Objective: Case reports showing that proton-pump inhibitors (PPIs), omeprazole and esomeprazole, can cause hypomagnesaemia have been accumulating since 2006. In this study, the reports submitted to the Adverse Event Reporting System (AERS) of the US Food and Drug Administration (FDA) were evaluated to assess omeprazole and esomeprazole in terms of susceptibility to hypomagnesaemia.
Methods: After a revision of arbitrary drug names and the deletion of duplicated submissions, the reports involving omeprazole and esomeprazole were analyzed. Standardized official pharmacovigilance tools were used for the quantitative detection of a signal, i.e., an association between a drug and an adverse drug event, including the proportional reporting ratio, the reporting odds ratio, the information component given by a Bayesian confidence propagation neural network, and the empirical Bayes geometric mean.
Results: A total of 22,017,956 co-occurrences were found in 1,644,220 reports from 2004 to 2009, where a co-occurrence was a pair of a drug and an adverse drug event. In total, 818 and 743 adverse drug events were listed as omeprazole- and esomeprazole-associated, with hypomagnesaemia ranking 85th and 135th, respectively. Although both PPIs were associated with hypomagnesaemia, the statistical metrics suggested that the association was more noteworthy for omeprazole.
Conclusion: The data obtained in this study do not provide sufficient evidence to recommend systematic monitoring of magnesium levels in plasma, but chronic exposure to a PPI can lead to severe hypomagnesaemia.
Keywords: adverse drug events, proton pump inhibitors, data mining, pharmacovigilance.